Atropine, an anticholinergic agent commonly used in human and veterinary medicine, is reported to cause toxicity associated with its antimuscarinic action. A juvenile pygmy sperm whale, Kogia breviceps, was treated with atropine in an attempt to relieve symptoms similar to pyloric stenosis, as has been used in humans. Two doses of 0.01 mg/kg were given i.m., 12 hr apart, followed by three doses of 0.005 mg/kg i.m. s.i.d. over the next 3 days. Symptoms associated with atropine toxicity developed gradually and included hyperexcitability, a generalized ascending paralysis of body musculature, shallow, rapid respiration, vomiting, aspiration of seawater, and pulmonary edema. Treatment with physostigmine salicylate (two doses of 2 mg i.m., 1 hr apart) was effective in counteracting the paralysis, as well as other symptoms, beginning in as little as 17 min after the first dose, and the whale was back to swimming on its own after 8 hr. All overt symptoms of atropine toxicity were gone in about 24 hr, but there were other possible sequella that lasted much longer.
You have requested a machine translation of selected content from our databases. This functionality is provided solely for your convenience and is in no way intended to replace human translation. Neither BioOne nor the owners and publishers of the content make, and they explicitly disclaim, any express or implied representations or warranties of any kind, including, without limitation, representations and warranties as to the functionality of the translation feature or the accuracy or completeness of the translations.
Translations are not retained in our system. Your use of this feature and the translations is subject to all use restrictions contained in the Terms and Conditions of Use of the BioOne website.
Vol. 33 • No. 1